Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Blacksburg, VA

May 21, 2001Bland County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2001, 3:08 PM EDT for Bland County, Wythe County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 3:08 PM EDT (19:08 UTC)
Expired
May 21, 2001, 3:45 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bland County, VA, Wythe County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 211907
SVRRNK
VAC021-197-211945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
308PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT.

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF RURAL RETREAT...MOVING
  NORTHEAST AT 20 MPH.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
  RURAL RETREAT...
  WYTHEVILLE...
  BLAND...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:15 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 21, 10:15 AM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1015 AM EDT MON MAY 21 2001

S/WV MVG THROUGH AND EAST OF CWA THIS MORNING TAKING WIDESPREAD
SHOWERS WITH IT.  LOOKS LIKE A BREAK FOR A WHILE MIDDAY...AND MORE
DEVELOPMENT LATE THIS AFTERNOON...ESPECIALLY IF ANY HTG CAN OCCUR
ACROSS SW.  WARM FRNT WILL TRY TO LIFT NORTH...BUT NOT AS FAST AS
EVEN MESOETA SUGGESTS GIVEN THE PRECIP AROUND THIS MORNING.  MIGHT
LIFT NORTH OF NC/VA LINE BY 3-4 PM AND MODIFIED SOUNDIGNS SUGGEST
OVER 1500 CAPE.  LTL DRY AIR AT MID LEVELS SO SEVERE POTENTIAL
MINIMAL BUT SHEAR INCREASE LATE IN THE DAY AS MID LVL GRADIENT PICKS
UP. SO...IF WARM FRNT LIFTS NORTH SOONER AND MORE BREAKS OCCUR IN
PIEDMONT EARLY THIS AFTERNOON...WILL NEED TO CONSIDER SLIGHT RISK OF
SVR. ALSO...STILL CONCERNED ABOUT ORGANIZED CONVECTION NEAR WARM
FRNT AND FLASH FLOOD POTENTIAL FROM SE WV TO SOUTHSIDE VA. NO WATCH
SINCE LIKELIHOOD OF STRONG CONVECTION STILL MINIMAL.

FOR NOW...WILL PLAY IT MOSTLY CLOUDY MOST PLACES...EXCEPT VARIABLY
CLOUDY FAR WEST.  WILL ALSO WAIT UNTIL 11AM TO UPDATE AND HOPEFULLY
MAIN AREA OF SHOWERS WILL BE EAST OF AREA SO CAN DROP POPS FROM
LIKELY TO CHC CATE7GORY.  MAY BOOST TEMPS A COUPLE DEGREES FOR SRN
ZONES...ANY SUN EVEN LATE THIS AFTERNOON WILL WARM THINGS UP FAST
AND ALREADY INTO LOW 70S FAR SW.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SK

In the hours before

Special weather statement, May 21, 1:56 PM EDT, 1 hour 12 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT MON MAY 21 2001

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHWESTERN VIRGINIA...

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHWESTERN VIRGINIA
EARLY THIS AFTERNOON AND MAY SPREAD INTO THE MOUNTAINS OF NORTHWEST
NORTH CAROLINA AND EXTREME SOUTHEAST WEST VIRGINIA BY 2:30 OR 3:00
PM. THESE STORMS WILL GENERALLY REMAIN WEST OF INTERSTATE 77
THROUGH 3:00 PM. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...
ESPECIALLY IN TAZEWELL AND SMYTH COUNTIES FROM MARION TO TAZEWELL.
EXPECT HAIL TO ONE HALF INCH IN DIAMETER...WINDS GUSTS TO 45
MPH...AND FREQUENT LIGHTNING WITH THE STRONGEST STORMS. HEAVY
DOWNPOURS WILL ALSO CAUSE PONDING OF WATER ON ROADWAYS. THESE STORMS
ARE MOVING NORTHEAST AT ABOUT 30 MPH...AND FLOODING OF CREEKS AND
STREAMS IS NOT EXPECTED TO BE A SIGNIFICANT THREAT AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THE WEATHER THIS AFTERNOON.

SK

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.